South Dakota, 2003

High Wind in South Dakota, March 23, 2003

March 23, 2003 · NWS UNR · 2 events in 2 counties and zones

A cold front passed across western South Dakota during the morning hours. Just behind the front winds became locally sustained around 45 mph with gusts measured to 72 mph around Ellsworth AFB and the Rapid City area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold front passed across western South Dakota during the morning hours. Just behind the front winds became locally sustained around 45 mph with gusts measured to 72 mph around Ellsworth AFB and the Rapid City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 23, 9:40 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 23, 9:40 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MST SUN MAR 23 2003

COLD FRONT MOVING THRU FAR N AND W CWA AT THIS TIME. 20 TO 30 MPH
WINDS NOTED AT 2WX AND GCC WITH FRONTAL PASSAGE. COLD FRONT WILL
CONTINUE TO MOVE SOUTH AND EAST TODAY...REACHING RAP BY MIDDAY AND
SOUTH CENTRAL SD LATE THIS AFT. LARGEST PRESSURE RISES SHOULD STAY
JUST NORTH OF THE CWA. EXPECT STRONGEST WINDS TO BE OVER FAR
NORTHWEST SOUTH DAKOTA LATE THIS MORNING AND EARLY AFT...WHERE GUSTS
TO 40 MPH ARE LIKELY. TEMPS AHEAD OF FRONT RISING QUICKLY THRU THE
50S AND INTO THE 60S. HIGHS IN THE LOWER 70S ARE LIKELY FOR A FEW
AREAS FROM RAP AREA SOUTH AND EASTWARD. TEMPS SHOULD STAY NEARLY
STEADY ACROSS NORTHEAST WY AND FAR NORTHWEST SD FOR THE REST OF
TODAY. SCATTERED POST FRONTAL SHOWERS OVER SOUTHEAST MT WILL FOR THE
MOST PART STAY NORTH OF THE CWA.

FORECAST FOR TODAY IS GENERALLY IN GOOD SHAPE. WILL UPDATE TO MAKE
MINOR ADJUSTMENTS TO WINDS AND TEMPS. SLIGHT CHANCE POPS FOR THIS
AFT ACROSS NORTHEAST WY...NORTHWEST SD AND THE HILLS STILL LOOKS
GOOD WITH CAA AND WEAK SHORTWAVE ENERGY PASSING THRU.

.UNR...NONE.

ST
Hazardous weather outlook, Mar 23, 5:47 AM MST, 5 hours 36 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
547 AM MST SUN MAR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SURFACE LOW PRESSURE ASSOCIATED WITH AN UPPER LEVEL STORM IS FORECAST
TO DEVELOP OVER WESTERN NEBRASKA WEDNESDAY NIGHT AND MOVE INTO KANSAS
ON THURSDAY. THIS WILL BRING A THREAT OF RAIN TO THE REGION ON
WEDNESDAY AND A CHANCE OF SIGNIFICANT SNOWFALL LATE WEDNESDAY NIGHT
AND THURSDAY. PLENTY OF COLD AIR IS FORECAST TO BE AVAILABLE WITH
THIS STORM...THUS THE THREAT OF SIGNIFICANT SNOWFALL WILL INCLUDE
ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...INCLUDE AREAS ON
THE PLAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Meade Co Plains

When
March 23, 11:23 AM MST
Where
Southern Meade Co Plains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
March 23, 11:42 AM MST to 12:52 PM MST
Where
Pennington Co Plains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346076, 5346077.